Alert archive / California / Flash Flood Watches in 2007

Flash Flood Watch 3, NWS Las Vegas, NV

July 23, 2007San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood watch at Jul 23, 2007, 8:30 PM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at Jul 23, 2007, 10:00 PM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2007, 8:30 PM PDT (03:30 UTC)
In effect from
Jul 23, 2007, 10:00 PM PDT
Expired
Jul 24, 2007, 2:18 AM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3969 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KVEF 240330
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM PDT MON JUL 23 2007

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM TO 6 AM PDT/MST...

.THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN IN SHORT IN
SHORT PERIOD OF TIME ARE MOVING NORTH FROM SOUTHWEST ARIZONA WILL
BRING THE POTENTIAL FOR FLASH FLOODING IN IN SOUTHERN MOHAVE
COUNTY ARIZONA AND EASTERN SAN BERNNARDINO COUNTY CALIFORNIA.

AZZ002-003-036-CAZ527-241000-
/O.NEW.KVEF.FF.A.0003.070724T0500Z-070724T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
830 PM PDT MON JUL 23 2007 /830 PM MST MON JUL 23 2007/

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM PDT /6 AM MST/
TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND 
  CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  ARIZONA...LAKE HAVASU AND FORT MOHAVE...LAKE MEAD NATIONAL 
  RECREATION AREA AND NORTHWEST DESERTS. IN CALIFORNIA...SAN 
  BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY.

* UNTIL 6 AM PDT /6 AM MST/ TUESDAY

* THUNDERSTORMS FROM SOUTHWEST ARIZONA ARE MOVING NORTH INTO
  SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES THIS EVENING
  AND TONIGHT. THESE STORM WILL BE CAPABLE OF PRODUCING 1.5 TO 2
  INCHES OF RAIN IN LESS THAN AN HOUR. FLASH FLOODING WILL BE
  LIKELY WITH THESE CONDITIONS...ESPECIALLY IN WASHES AND ARROYOS.
  HEAVIER DOWNPOURS ARE LIKELY AS WELL. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR
HEAVY RAINFALL AND BE PREPARED TO TAKE QUICK ACTION AND MOVE TO
HIGHER GROUND.

$$
1 follow-up statement
000 
WGUS65 KVEF 240918
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 AM PDT TUE JUL 24 2007

AZZ002-003-036-CAZ527-241030-
/O.CAN.KVEF.FF.A.0003.000000T0000Z-070724T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
218 AM PDT TUE JUL 24 2007 /218 AM MST TUE JUL 24 2007/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA HAS BEEN CANCELLED.

THUNDERSTORMS OVER SOUTHWEST ARIZONA WHICH WERE MOVING TOWARD THE
WATCH AREA HAVE DISSIPATED. THEREFORE...THE WATCH HAS BEEN
CANCELLED.

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 5:00 PM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 5:00 PM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT MON JUL 23 2007

.SYNOPSIS...DEEP MONSOONAL MOISTURE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA WILL SPREAD INTO THE SOUTHERN SIERRA AND CENTRAL
NEVADA BY TUESDAY THEN LINGER OVER THE REGION THE REST OF THE WEEK.
THIS WILL PROVIDE FUEL FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.
&&

UPDATED KLAS AVIATION DISCUSSION TO REMOVE STORMS FOR TONIGHT

.SHORT TERM...MOHAVE COUNTY WAS AGAIN FAVORED TODAY FOR CONVECTION...
BUT THUNDERSTORMS ALSO DEVELOP OVER CENTRAL LINCOLN COUNTY
APPARENTLY AIDED BY A VORT MAX WHICH COULD BE SEEN ON SATELLITE
IMAGERY. ALTHOUGH DEEP MONSOONAL FLOW WITH PRECIPITABLE WATER VALUES
AND SURFACE DEWPOINTS HAD REACHED SOUTHERN NEVADA...CONVECTION WAS
STILL STUBBORN TO GET GOING DUE TO CLOUD COVER EARLY TODAY LIMITING
SURFACE HEATING AND A WARM LAYER AROUND 700 MB PROVIDING CONVECTIVE
INHIBITION...ESPECIALLY FOR THE LOWER DESERTS. HOWEVER...THERE IS
ABUNDANT MOISTURE AND CAPE FOR HEAVY RAIN PRODUCING STORMS IF THEY
COULD JUST GET INITIATED. THE 12Z/18Z RUNS OF THE GFS INDICATE A
300-250 MB JET DEVELOPING OVER SOUTHEAST NEVADA TUESDAY AFTERNOON
AND EVENING IN RESPONSE TO SHORTWAVE ENERGY ROTATING AROUND THE HIGH
AND MOVING ACROSS NORTHERN ARIZONA TUESDAY. FLOW ASSOCIATED WITH
THIS COLLIDES WITH AN UPPER LOW ALONG THE CALIFORNIA AND PRODUCES
CONFLUENT SOUTHERLY FLOW ACROSS SOUTHERN NEVADA. THE 12Z/18Z NAM
DOES NOT INDICATE AS MUCH JET LEVEL DIVERGENCE AS THE GFS. IF I WERE
TO TOTALLY BELIEVE THE GFS...IT WOULD WARRANT A FLASH FLOOD WATCH
FOR AT SOUTHEAST NEVADA AND NORTHWEST ARIZONA. HOWEVER...FOR
NOW...THIS IS SOMETHING TO KEEP IN MIND ALONG WITH ANY SIGNIFICANT
BOUNDARIES WHICH MAY RESULT FROM THE EXTENSIVE THUNDERSTORMS WHICH
WILL BE OVER ARIZONA AND NORTHERN MEXICO THIS EVENING. THE MENTION
OF THE POSSIBILITY OF HEAVY RAIN WITH STORMS HAS BEEN ADDED BUT
CONFIDENCE IS NOT HIGH ENOUGH THAT THERE WILL BE EXTENSIVE FLASH
FLOODING YET. WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK TO MENTION
HEAVY RAIN AND THE POSSIBILITY OF FLASH FLOODING TUESDAY.

.LONG TERM...MOISTURE HOLDS IN PLACE OVER THE FORECAST AREA THROUGH
THE EXTENDED PERIOD. HIGH PRESSURE ALOFT RECENTERS FROM ITS CURRENT
POSITION OVER THE NORTHERN ROCKIES/PLAINS TO THE FORECASTED POSITION
OVER THE SOUTHWEST CONUS THURSDAY THRU THE WEEKEND. MOISTURE BECOMES
TRAPPED UNDER THE HIGH AND IS RECYCLED EACH DAY FOR POSSIBLE TSTORMS
OVER MUCH OF THE AREA. MODEL FORECASTS NO LARGE SCALE FEATURES
DURING THE EXTENDED TERM THAT WOULD LEAD TO WIDESPREAD THUNDERSTORM
DEVELOPMENT OR WHEN AND WHERE STORMS MAY FOCUS. THEREFORE MADE
LITTLE CHANGE TO INHERITED FORECAST SHOWING ISOLATED TO SCATTERED
STORMS EACH DAY. REMEMBER HOWEVER THAT STORMS WILL BE EFFICIENT RAIN
PRODUCERS UNDER THE FORECASTED ATMOSPHERIC CONDITIONS AND FLASH
FLOODING WILL REMAIN A POSSIBILITY WHERE THEY DO FORM.  &&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE EXPECTED TO STAY MOSTLY
TO THE EAST AND NORTH OF THE LAS VEGAS VALLY FOR TONIGHT ALTHOUGH
OUTFLOW WINDS FROM STORMS IN MOHAVE COUNTY MAY PRODUCE EASTERLY WIND
GUSTS THIS EVENING. TUESDAY...CHANCES INCREASE AS A SHORTWAVE IS
PROGGED TO PASS OVER THEA AREA DURING THE AFTERNOON. LIMITED TSTM
DEVELOPMENT IN THE DAGGETT...BEATTY AND MORMON MESA CORRIDORS THUS
FAR BUT ATMOSPHERIC CONDITIONS IMPROVING IN THESE AREAS TO SUPPORT
MORE SCATTERED TSTM DEVELOPMENT. TSTMS ARE EXPECTED IN ALL APPROACH
CORRIDORS TUESDAY AFTERNOON AND EVENING.  NOT MUCH CHANGE EXPECTED
FOR THE REMAINDER OF THE WEEK AS WELL...WITH ISOLATED TO SCATTERED
TSTMS POSSIBLE EACH DAY AS MOISTURE BECOMES LOCKED IN PLACE BY HIGH
PRESSURE OVERHEAD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM ACTIVITY WILL DEVELOP EACH AFTERNOON AND
EFFECT ALL PARTS OF THE FORECAST AREA BEGINNING TUESDAY AS THE DAILY
CYCLE OF AFTERNOON STORMS AND WIDESPREAD DEBRIS CLOUD CEILINGS
PERSIST THROUGHOUT THE WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BELL/ADAIR/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 23, 3:45 PM PDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT MON JUL 23 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-241400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
345 PM PDT MON JUL 23 2007 /345 PM MST MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOHAVE...
LINCOLN AND PARTS OF CLARK COUNTY THIS EVENING WITH ONLY ISOLATED
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA. LOCALLY HEAVY RAINFALL
IS POSSIBLE THIS EVENING WITH SOME STORMS. ONE OR TWO INSTANCES OF
DAMAGING THUNDERSTORM WINDS CANNOT BE RULED OUT...ESPECIALLY OVER
SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE ALOFT MAY PROVIDE SUPPORT FOR MORE ORGANIZED
THUNDERSTORMS OVER SOUTHEAST NEVADA AND NORTHWEST ARIZONA TUESDAY.
THE MAIN THREAT WILL BE HEAVY RAIN WITH SOME THUNDERSTORMS AND THE
POTENTIAL FOR ASSOCIATED FLASH FLOODING. THIS WOULD MAINLY IMPACT
LINCOLN...CLARK AND MOHAVE COUNTIES. SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH DAY ACROSS THE REGION WEDNESDAY THROUGH SUNDAY
BUT THE THREAT FOR EXTENSIVE FLASH FLOODING WILL DECREASE
WEDNESDAY AND BEYOND AS THUNDERSTORM COVERAGE BECOMES MORE
ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JGA

In the hours before

Local storm report, Jul 23, 6:45 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
645 PM PDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       15E KINGMAN             35.08N 113.86W
07/23/2007  M1.0 INCH        MOHAVE        AZ      TRAINED SPOTTER

            REPORTED 6 TENTHS OF AN INCH IN 10 MINUTES AND
            1 INCH IN 45 MINUTES
&&

BELL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:01 AM PDTFlash Flood WatchVEFSan Bernardino13 hr
Jul 24, 3:36 PM PDTFlash Flood WarningVEFSan Bernardino114 min
Jul 24, 1:21 PM PDTFlash Flood WarningVEFMohave114 min
Jul 24, 1:21 PM PDTFlash Flood WarningVEFMohave114 min

Nearby

Flash Flood Watches in California, 2007Flash Flood Watches in Arizona, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.